Hello to all my DC friends and family. I started not to ask this question, but would really like your opinion on something. I am going to my pain doctor in a couple of days and I really want to change medications. I am currently on 100mcg of Duragesic Fentanyl Patch, with breakthrough medication of 10 mg of Vicoden 3-4 times a day as needed. It works pretty well. I mean, I have a bad case of Degenerative Disc Disease, Spinal Stenosis, A bulging disc that's pressing against some nerves, ect..in my back, Osteoarthritis in my knees really bad, 3 disc's in my neck that are messed up (per MRI), Fibromyalgia, Migraines, ect.. They won't touch my back right now. They say I'm a too much of a High Risk patient. My tryiglyserides and cholesterol are sky high and they say I'm a stroke waiting to happen. I'm on two different medications to get them down. But until I can get them down, they won't even think about it. With all that together, I deal with a lot of pain. My point is I want to get off the patch really bad. Summer is here, and when in hot weather and the sun I break out easy. And I cannot get in the pool with my little boy with it on. Plus I have to tape it on. Which that isn't a big deal. But I really want to get back on a pill. At first my hubby was like... be careful, you don't want to end up in worse shape than you were in. Then he came back and said he fully understood why I wanted to change, but what could I take in a pill form that is going to give me the relief the patch does? That is my question. What is there that I could mention to my doctor that I could switch to in pill form that will help my level of pain? I have a couple in mind, but want your opinion. I've been on the site quite a while now, and I value and trust everyone's opinion. I know my friends only have my best interest at heart. This is a serious move for me, and I have thought a lot about it. Do I take a chance and switch to pill and it will either work as well and make me happier, or not work as well. Or should I stay on the patch, which I'm not that happy with for a couple of different reasons. Please give me you're honest opinion. And any suggestions I would truly appreciate. Nice ones please. :) Thank you ahead of time for answering, and I really do think the world of all of you. Your friend Ruthie
When I was on the Duragesic (fentanyl patch), I switched to the lollipops made with the same medicine but called Actiq. Don't know that your insurance will go for it, but worth asking the doctor about. It is the same medicine (fentanyl) but in a sucker that you let melt in the side of your mouth. Wish I had some more suggestions, but fresh out knowing what you have tried.
Laurie stole my answer, GASP!!! (just ribbing you Laurie!)
My MIL is on the patch, so I was just studying it, and I think the lollipops may be the answer. You may experience the old roller coaster of pain relief, then uh oh, "I hurt" again. But perhaps it will work like magic for you, give them a try if you are able.
Hi Ruthie, I am so sorry your in this much pain, I have no real answer for you apart from I am glad your thinking of coming off the patch. But one other thing about Lara and Laurie's comments about trying the lollipops, you have a 5 year old and it worries me that if for some reason he gets hold of one thinking it is candy. This threw a flag up straight away, I hope you girls didn't mind me bringing this up. I will say a prayer for you Ruthie that more people will answer in time for your appointment, and your doctor gives you what you so need. Love to you girlfriend, Liz.
My dear friend. You are always there for me, & here I have been so busy haven't been online for two days except a few in the early early AM. I agree the lollipops could be a problem with your little one around.(or a certain neighborhood friend?) The next one that came to mind for me is Dilaudid. I know Billy was on that for a time, but is back on Opana now. It really helped his pain alot. (no, my wrist wasn't broken either, just sprained!) Your doctor will be the very best judge of what would equal the 100mcg of fentanyl. Now dilaudid is pretty strong, & you may want to nap a bit more, but it comes in different strengths too. Your doc will know the conversion of course.Just my thoughts, & of course with your very best welfare in mind. You little "monkey" you... Mary
A few years a go I tried Fentanyl patches and the pain relief was very good... when they would stay on. I tried everything, tape, overlays, then I started blistering from the adhesives. I still have scars to this day. I was on the 100mcg patch every 48 hours. I went back to pills and went back to OxyContin 60mg three times a day with oxycodone 30mg every 6 hours as needed for breakthrough. I have had very good relief from this up until the past few months, it is getting to where it doesnt work. Any of the pain meds can be used when converting back to pills. Just be prepared that you may have to experiment around to find the correct dose and this can take some time and patience because you may have some painful days until the right dose and combo is found. I find most docs wont give Actiq anymore, it is used for cancer pain only these days.
It isnt FDA approved for chronic non-cancer pain and most docs arent willing to be scrutinized for using it "off label". I think any of the long acting drugs would be your best bet. Dilaudid is short acting. That is not to say that it wont work but you may have to take it more often for good control where if you use a long acting drug, you only have to take 2-3 times a day and the pain control is more consistent than with short acting drugs. I would look at MSContin, OxyContin, Opana ER or perhaps even Methadone for you, with a short acting for breakthrough. You could even continue with the Vicodin 10's for breakthrough.
Since you trust your doctor, I'm sure that he has ideas of what you can take for pain the is the same strength. I believe that it is Dzoo, who has a website that actually converts the pain meds for you. You could bring him a copy of that conversion chart. Two things to remember. 1) You're right about the heat. And if you are outside with your precious little boy on the patches, they will be absorbed faster in the heat. Not good. 2)It is going to take time for your body to adjust to the new regimen. Don't get scared if for a week or two, you might be in more pain. That doesn't mean that they pain is not being as well controlled on the new meds, it means your body has to get used to a different way a med works. Good luck honey!! Kiss that precious boy and swim with him as much as you can!! they grow up soooo fast. Ellen
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 28 Feb 2012 • 10 answers
Posted 26 Aug 2012 • 7 answers
Posted 1 Sep 2012 • 11 answers
Posted 6 Jan 2013 • 11 answers
Posted 17 Apr 2013 • 11 answers